Make the Diagnosis

A male with pruritic scaling and bumps in the red area of a tattoo placed months earlier

A 39-year-old White male with no significant past medical history presented with a 5-month history of pruritic scaling and bumps in the red area of a tattoo placed 6 months earlier. He had no other symptoms.

What's your diagnosis?

Sarcoidosis

Red tattoo reaction

Psoriasis

Pseudolymphoma

Decorative tattooing has increased in popularity over the last decade. Multiple reactions can be seen as a result of allergic contact dermatitis/sensitivities to pigment used, photoallergic reactions, infectious processes because of contaminated ink or a nonsterile environment, or as a Koebner response.

Dr. Donna Bilu Martin, Premier Dermatology, MD, Aventura, Fla.

Dr. Donna Bilu Martin

Dermatitis is commonly seen in patients with a sensitivity to certain pigments. Mercury sulfide or cinnabar in red, chromium in green, and cobalt in blue are common offenders. Cadmium, which is used for yellow, may cause a photoallergic reaction following exposure to ultraviolet light. Other inorganic salts of metals used for tattooing include ferric hydrate for ochre, ferric oxide for brown, manganese salts for purple. Reactions may be seen within a few weeks up to years after the tattoo is placed.

Reactions are often confined to the tattoo and may present as erythematous papules or plaques, although lesions may also present as scaly and eczematous patches. Psoriasis, vitiligo, and lichen planus may Koebnerize and appear in the tattoo. Sarcoidosis may occur in tattoos and can be seen upon histopathologic examination. Allergic contact dermatitis may also be seen in people who receive temporary henna tattoos in which the henna dye is mixed with paraphenylenediamine (PPD).

Histologically, granulomatous, sarcoidal, and lichenoid patterns may be seen. A punch biopsy was performed in this patient that revealed a lichenoid and interstitial lymphohistiocytic infiltrate with red tattoo pigment. Special stains for PAS, GMS, FITE, and AFB were negative. There was no polarizable foreign material identified.

Treatment includes topical steroids, which may be ineffective, intralesional kenalog, and surgical excision. Laser must be used with caution, as it may aggravate the allergic reaction and cause a systemic reaction.

This case and photo were provided by Dr. Bilu Martin.

Dr. Bilu Martin is a board-certified dermatologist in private practice at Premier Dermatology, MD, in Aventura, Fla. More diagnostic cases are available at mdedge.com/dermatology. To submit a case for possible publication, send an email to [email protected].

Next Article: